Texas, 2011

Wildfire in Texas, August 24, 2011

August 24, 2011 · NWS AMA · 1 event in 1 county or zone

The Texas Forest Service reported that the Armstrong Assist Wildfire began around 2115 CST about six miles east northeast of Claude Texas in Armstrong County. The wildfire began near the intersection of Farm to Market Road 1151 and County Road 20 and was caused by lightning.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Texas Forest Service reported that the Armstrong Assist Wildfire began around 2115 CST about six miles east northeast of Claude Texas in Armstrong County. The wildfire began near the intersection of Farm to Market Road 1151 and County Road 20 and was caused by lightning. The wildfire consumed an estimated twelve hundred acres and was contained around 2300 CST. There were no reports of damages or injuries, however two homes were threatened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 24, 7:12 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 24, 7:12 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
812 PM CDT WED AUG 24 2011

.UPDATE...
UPDATED TO REMOVE MENTION OF PRECIPITATION FROM THE OK AND NORTHERN
TX PANHANDLE. LATEST SURFACE OBS SHOW VERY DRY AIR AND LITTLE IN THE
WAY OF SURFACE CONFLUENCE. IN ADDITION...IR SATELLITE TRENDS SHOW
CLEARING NORTH OF THE FRONT. THUS...THINK ANY MORE STORMS ARE
UNLIKELY IN THIS REGION. STILL KEPT MENTION OF ISOLATED STORMS SOUTH
OF A DALHART TO LIPSCOMB LINE.

JOHNSON
&&

.PREV DISCUSSION... /ISSUED 619 PM CDT WED AUG 24 2011/

AVIATION...
FOR THE 00Z TAFS...ISOLATED CONVECTION HAS DEVELOPED ALONG A LINE
ACROSS THE CENTRAL TEXAS PANHANDLE. THIS LINE IS MOVING SOUTH AND
SHOULD IMPACT KAMA AROUND 01Z. HOWEVER...THERE ARE SEVERAL BREAKS IN
THE LINE...SO IT IS POSSIBLE THAT KAMA WILL NOT SEE A DIRECT IMPACT
FROM TSRA. WINDS THROUGH THE TAF PERIOD SHOULD GENERALLY BE LIGHT
NORTHEASTERLY OR EASTERLY. AS IS OFTEN THE CASE WITH UPSLOPE
FLOW...THERE IS A CHANCE THAT LOW STRATUS COULD DEVELOP BETWEEN 06
AND 12Z ESPECIALLY AT KAMA AND KGUY. HOWEVER GIVEN THE CURRENTLY VERY
DRY LOW LEVELS...THINK THIS IS A VERY MINIMAL THREAT...THUS WILL
LEAVE OUT OF THE TAFS FOR NOW.

JOHNSON

PREV DISCUSSION... /ISSUED 258 PM CDT WED AUG 24 2011/

DISCUSSION...
SURFACE LOW LOCATED THIS AFTERNOON OVER EXTREME NORTHERN OKLAHOMA
NEAR THE KANSAS AND OKLAHOMA STATE LINE. PRE-FRONTAL SURFACE TROUGH
STRETCHES EAST TO WEST FROM THE SURFACE LOW ACROSS THE NORTHERN TEXAS
PANHANDLE WHILE THE COLD FRONT STILL LOCATED NEAR OR JUST NORTH OF
KEHA AND KLBL AND THEN NORTHWEST INTO SOUTHEASTERN COLORADO. ISOLATED
CONVECTION BEGINNING TO DEVELOP AHEAD OF FRONT AND ALONG THE PRE-FRONTAL
SURFACE TROUGH ACROSS THE NORTHERN TEXAS PANHANDLE. WILL KEEP SLIGHT
CHANCE POPS OVER ALL OF THE FORECAST AREA THIS EVENING AND FOCUS
ISOLATED CONVECTION AND LESS THAN 15 PERCENT POPS ACROSS THE SOUTHERN
TEXAS PANHANDLE AFTER 06Z THURSDAY. UPPER HIGH REMAINS OVER THE FOUR
CORNERS REGION AND THE CENTRAL AND SOUTHERN ROCKIES THROUGH THE END
OF THE WEEK. LEFT FORECAST DRY FOR THURSDAY AND FRIDAY...HOWEVER
CANNOT COMPLETELY RULE OUT ISOLATED CONVECTION MAINLY OVER THE
WESTERN AND SOUTHERN TEXAS PANHANDLE DURING THE AFTERNOON AND EVENING
HOURS. THE CANADIAN AND ECMWF MODELS DRIER THAN THE NAM AND TO SOME
EXTENT THE GFS FOR THURSDAY THROUGH FRIDAY...BUT CONFIDENCE LOW ON IF
AND WHERE CONVECTION MAY DEVELOP. LATER SHIFTS MAY NEED TO INTRODUCE
POPS BOTH DAYS IF MODELS TREND WETTER. DID INTRODUCE SLIGHT CHANCE
POPS IN THE NORTHWESTERN SECTIONS OF THE FORECAST AREA FRIDAY NIGHT
AS SHORTWAVE ENERGY ROTATES SOUTH AND EAST FROM THE ROCKIES AND NEXT
COLD FRONT PUSHES SOUTH THROUGH COLORADO AND KANSAS. FRONTAL BOUNDARY
EXPECTED TO PUSH INTO THE PANHANDLES BY LATE SUNDAY OR SUNDAY NIGHT
WITH CONVECTION CHANCES INCREASING ACROSS ALL OF THE FORECAST AREA.
BUMPED POPS UP INTO THE CHANCE CATEGORY MOST AREAS SUNDAY NIGHT WITH
COOLER AND DRIER CONDITIONS EXPECTED EARLY NEXT WEEK AS THE FRONT
SLIDES SOUTH INTO THE PERMIAN BASIN REGION. MAX TEMPERATURES EARLY
NEXT WEEK MAY BE CLOSER TO SEASONABLE NORMS IN THE MID 80S TO AROUND
90.

SCHNEIDER

FIRE WEATHER...
NEITHER ELEVATED NOR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
THROUGH EARLY NEXT WEEK.

SCHNEIDER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

17/16
Hazardous weather outlook, Aug 24, 7:05 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
805 PM CDT WED AUG 24 2011

OKZ001>003-TXZ001>020-251100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
805 PM CDT WED AUG 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

A FEW THUNDERSTORMS CAN BE EXPECTED ACROSS MAINLY THE SOUTH TEXAS
PANHANDLE TONIGHT. SEVERE WEATHER IS NOT EXPECTED...BUT A FEW STRONG
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND LOCALLY
HEAVY RAIN THROUGH MIDNIGHT CDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE WESTERN OKLAHOMA AND
THE FAR NORTHWEST TEXAS PANHANDLES FRIDAY NIGHT. THUNDERSTORMS WILL
ALSO BE POSSIBLE ACROSS THE FAR NORTHWEST PANHANDLES SUNDAY AND
ACROSS ALL OF THE AREA SUNDAY NIGHT. ANOTHER ROUND OF THUNDERSTORMS
WILL BE POSSIBLE ACROSS THE FAR WESTERN PANHANDLES MONDAY NIGHT.

SEVERE WEATHER IS NOT EXPECTED...BUT A FEW STRONG STORMS COULD
PRODUCE WIND GUSTS TO 50 MPH AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MBS

In the hours before

Local storm report, Aug 24, 6:25 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
725 PM CDT WED AUG 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     4 ESE BORGER            35.64N 101.33W
08/24/2011  E60 MPH          HUTCHINSON         TX   EMERGENCY MNGR

            60 MPH WIND GUST OFF OF HIGHWAY 152 EAST OF BORGER

&&

EVENT NUMBER AMA1100390

M. SCOTTEN
Special weather statement, Aug 24, 7:00 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
800 PM CDT WED AUG 24 2011

TXZ015-250145-
WHEELER TX-
800 PM CDT WED AUG 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 845 PM CDT FOR WHEELER COUNTY.

AT 759 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING STRONG THUNDERSTORMS OVER WHEELER COUNTY...MOVING SOUTH
AT 10 MPH.

STRONG WINDS UP TO 50 MPH AND HEAVY RAINFALL ARE POSSIBLE WITH THESE
STORMS NEAR THE WHEELER AND SHAMROCK AREAS.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

MBS
Special weather statement, Aug 24, 7:26 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
826 PM CDT WED AUG 24 2011

TXZ011-250200-
OLDHAM TX-
826 PM CDT WED AUG 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 900 PM CDT FOR EASTERN OLDHAM
COUNTY.

AT 825 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM OVER EASTERN OLDHAM COUNTY...OR
ABOUT 12 MILES NORTHEAST OF VEGA...MOVING SOUTHWEST AT 10 MPH.

STRONG WINDS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

MBS
Special weather statement, Aug 24, 7:46 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
846 PM CDT WED AUG 24 2011

TXZ015-020-250230-
WHEELER TX-COLLINGSWORTH TX-
846 PM CDT WED AUG 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 930 PM CDT FOR COLLINGSWORTH AND
WHEELER COUNTIES.

AT 845 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING STRONG THUNDERSTORMS OVER WHEELER COUNTY...MOVING
SOUTH AT 10 MPH.

STRONG WINDS UP TO 50 MPH AND HEAVY RAINFALL ARE POSSIBLE WITH THESE
STORMS NEAR SHAMROCK AND WHEELER.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

INTENSE LIGHTNING IS REPORTED WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS. TRY TO
UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM
APPROACHES.

MBS
Special weather statement, Aug 24, 8:08 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
908 PM CDT WED AUG 24 2011

TXZ014-019-250245-
DONLEY TX-GRAY TX-
908 PM CDT WED AUG 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 945 PM CDT FOR GRAY AND DONLEY
COUNTIES.

AT 907 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 3 MILES SOUTHWEST OF LAKE
MCCLELLAN...OR ABOUT 16 MILES NORTH OF CLARENDON...MOVING SOUTHWEST
AT 10 MPH.

STRONG WINDS UP TO 50 MPH AND HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM NEAR LAKE MCCLELLAN AND CLARENDON.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS. TRY TO
UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM
APPROACHES.

MBS
Special weather statement, Aug 24, 8:14 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
914 PM CDT WED AUG 24 2011

TXZ012-017-250245-
POTTER TX-RANDALL TX-
914 PM CDT WED AUG 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 945 PM CDT FOR RANDALL AND POTTER
COUNTIES.

AT 914 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM NEAR BUSHLAND AND ABOUT 9 MILES
EAST OF AMARILLO. ADDITIONAL STORMS WILL LIKELY DEVELOP OVER THE
NEXT 30 MINUTES NEAR AMARILLO. STORMS WILL MOVE SOUTHWEST AROUND 10
MPH.

WINDS AROUND 50 MPH AND CLOUD TO GROUND LIGHTNING STRIKES ARE THE
MAIN HAZARDS NEAR AMARILLO...BUSHLAND...AND LAKE TANGLEWOOD.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

MBS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Armstrong

When
August 24, 8:15 PM CST to 11:00 PM CST
Where
Armstrong forecast zone
Reported by
Park/Forest Service
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341095.